Hail, Hall
- When
- September 3, 4:40 PM CST
- Where
- Hall County, 2.71 mi ENE of Rosedale
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 40.730, -98.430
A compact upper level low pressure system moving south out of the Northern Plains brought scattered afternoon and early evening thunderstorms to South Central Nebraska. Modest instability present aided in the development of a few strong thunderstorms, as well as an isolated severe thunderstorm in Hall County, which dropped quarter size hail near Doniphan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A compact upper level low pressure system moving south out of the Northern Plains brought scattered afternoon and early evening thunderstorms to South Central Nebraska. Modest instability present aided in the development of a few strong thunderstorms, as well as an isolated severe thunderstorm in Hall County, which dropped quarter size hail near Doniphan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 3, 1:59 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 259 PM CDT THU SEP 3 2009 .SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. MAIN FORECAST CONCERN REMAINS WITH PRECIPITATION CHANCES EARLY ON IN THE PERIOD. WHILE NOT QUITE AS SHARP AND COMPACT AS YESTERDAY AT THIS TIME...THE UPPER LEVEL LOW PRESSURE SYSTEM REMAINS EVIDENT ON SATELLITE IMAGERY...CURRENTLY SET UP OVER NORTHEASTERN NEB. SYSTEM IS BECOMING A BIT MORE PHASED INTO/IMPACTED BY THE TROUGH/AREA OF LOW PRESSURE JUST TO THE EAST...BUT WILL REMAIN THE PRIMARY FEATURE THROUGH THE SHORT TERM PERIOD. SFC PATTERN CONTINUES TO BE ON THE WEAK SIDE...WITH THE MAIN TROUGH DRAPED FROM NNE NEB THROUGH THE WESTERN PORTIONS OF OUR CWA AND INTO WEST CENTRAL KS. MODELS IN PRETTY GOOD AGREEMENT SHOWING A CONTINUED INCREASE IN SHOWER/TSTORM ACTIVITY AS LIFT INCREASES WITH THIS SYSTEM SHIFTING SOUTH THROUGH THE REGION...WITH CONVECTION ALREADY FIRING ACROSS THE NORTH NEAR THE MAIN TROUGH AND MORE ACTION ALONG ANOTHER BOUNDARY NEAR THE NE/KS BORDER. KEPT HIGHEST POPS THIS AFTERNOON CONFINED TO THE EASTERN HALF OF THE CWA...SHIFTING FURTHER TO THE SOUTH AFTER 00Z. AS FAR AS THE THREAT FOR STRONG/SEVERE THUNDERSTORMS...BEST CHANCES WILL BE ACROSS THE SOUTHERN THIRD/HALF OF THE CWA...WHERE LESS CLOUD COVER/MORE HEATING HAS ALLOWED FOR THE DEVELOPMENT OF BETTER INSTABILITY. A SEVERE THUNDERSTORM OR TWO IS NOT OUT OF THE QUESTION...MAINLY THIS AFTERNOON AND INTO THE EARLY EVENING. THIS SYSTEM REMAINS SLOW TO MOVE SOUTH THROUGH THE REGION...AND KEPT SOME POPS GOING OVERNIGHT...BUT REALLY TAPERING OFF AFTER MIDNIGHT AS BEST CHANCES PUSH FURTHER INTO KS. MODELS CONTINUE TO SHOW A FEW SHOWERS LINGERING INTO THE FIRST PART OF FRIDAY MORNING...SO KEPT LOW POPS IN ACROSS OUR KS COUNTIES. OVERNIGHT TONIGHT ALSO LOOKS TO BE SIMILAR TO LAST NIGHT IN THAT LOW LEVEL CLOUDS LOOK TO STICK AROUND WITH SOME FOG DEVELOPING AS LIGHT EASTERLY FLOW CONTINUES ACROSS THE CWA. ONCE THE SHOWERS PUSH OUT DURING THE FIRST PART OF FRIDAY AND THE FOG DISSIPATES...THE REST OF FRIDAY IS EXPECTED TO BE DRY...WITH HIGHS BACK INTO THE MID 70S. .LONG TERM...SATURDAY THROUGH THURSDAY. REALLY NICE LABOR DAY WEEKEND APPEARS ON TAP WITH COMFORTABLE TEMPERATURES AND DRY CONDITIONS. SOUTHERLY BREEZE WILL BE INCREASING SUNDAY...WITH OFF/ON BREEZY CONDITIONS ON LATE SUNDAY AFTERNOON AND MONDAY. TEMPERATURES WILL SNEAK BACK INTO THE 80S BY LABOR DAY. AFTER A WARM DAY TUESDAY...THE ONLY WEATHER MAKER OF THE FORECAST COMES INTO PLAY...A COLD FRONT WHICH WILL PASS THROUGH THE CWFA LATE TUESDAY NIGHT AND WEDNESDAY. THERE ARE SOME SIGNS WARM/MOIST ADVECTION LATE MONDAY NIGHT AND EARLY TUESDAY...COULD RESULT IN SOME ELEVATED CONVECTION. THIS WILL HAVE TO BE WATCHED THROUGH THE WEEKEND. OTHERWISE...INCREASED SHOWER/STORM CHANCE ALONG THE FRONT TUESDAY NIGHT...WITH LINGERING CHANCES THROUGH WEDNESDAY. INITIAL COLD AIR SURGE MAY NOT BE AS ROBUST AS PREVIOUSLY THOUGHT WITH UPPER FLOW STAYING MORE ZONALISH IN NATURE...BUT STILL THINK TEMPERATURES WILL SLIDE BACK INTO THE 70S FOR HIGHS WEDNESDAY AND THURSDAY. LOWERED BOTH HIGH AND LOW TEMPERATURES DAYS 6/7 FROM INITIAL HPC GUIDANCE. && .AVIATION...18Z TAF. NOT THE MOST PLEASANT OF CONDITIONS EXPECTED FOR THIS TAF PERIOD...WITH PRIMARY CONCERN LYING WITH PRECIPITATION CHANCES THIS AFTERNOON AND CEILINGS. MAIN UPPER LEVEL SYSTEM CURRENTLY SET UP OVER NORTHEASTERN NEB...AND WILL CONTINUE TO SLOWLY SHIFT SOUTH THROUGH THE DAY. SHOWERS/TSTORMS EXPECTED TO INCREASE THIS AFTERNOON...BUT LEFT AS TEMPO GROUP AS NOT EXPECTING ACTIVITY TO BE WIDESPREAD. MVFR CLOUD DECK EXPECTED TO HANG AROUND THROUGH MOST OF THE TAF PERIOD...AND AT TIMES APPROACHING IFR CONDITIONS WITH POSSIBLE PRECIP THIS AFTERNOON AND AGAIN OVERNIGHT WITH SOME FOG IN THE AREA. CURRENT LIGHT/VAR WINDS WILL GRADUALLY BECOME MORE EASTERLY BY THIS EVENING AND CONTINUE ON THROUGH THE DURATION OF THE TAF PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 124 PM CDT THU SEP 3 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 124 PM CDT THU SEP 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. UPPER LEVEL LOW PRESSURE WILL SLOWLY SLIP SOUTH ACROSS EASTERN NEBRASKA THROUGH TONIGHT...AND BRING AT LEAST SOME CHANCE FOR THUNDERSTORMS TO THE ENTIRE OUTLOOK AREA. IT APPEARS THE MAIN RISK AREA FOR A FEW STRONGER THUNDERSTORMS WILL BE SOUTH OF A LINE FROM GENEVA...TO ALMA NEBRASKA...AND ACROSS NORTH CENTRAL KANSAS. A SEVERE THUNDERSTORM CAN NOT BE RULED OUT IN THIS AREA...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE MAIN TIME FRAME FOR THE STRONGER STORMS WILL BE BETWEEN 3 PM AND 9 PM. HAZARDS WILL INCLUDE HAIL TO THE SIZE OF QUARTERS...WIND GUSTS IN EXCESS OF 50 MPH...AND LOCALLY HEAVY RAINFALL. THUNDERSTORM MOVEMENT SHOULD BE TO THE SOUTH SOUTHEAST AT AROUND 15 MPH. ALSO...AREAS OF FOG AFTER MIDNIGHT WILL RESULT IN LOWERED VISIBILITIES FOR LATE NIGHT TRAVELERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PASSAGE OF A COLD FRONT WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS TO THE OUTLOOK AREA TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 428 PM CDT THU SEP 3 2009 KSZ007-032200- JEWELL- 428 PM CDT THU SEP 3 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL JEWELL COUNTY IN NORTH CENTRAL KANSAS AT 427 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BURR OAK...OR 28 MILES NORTHWEST OF BELOIT...AND MOVING SOUTHEAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... MANKATO BY 500 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 3976 9799 3964 9826 3983 9843 3986 9829 TIME...MOT...LOC 2128Z 304DEG 9KT 3983 9833
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
444 PM CDT THU SEP 3 2009
NEZ047-062-032230-
HALL-HOWARD-
444 PM CDT THU SEP 3 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
EXTREME SOUTH CENTRAL HOWARD COUNTY IN CENTRAL NEBRASKA
NORTHERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA
THIS INCLUDES THE CITY OF GRAND ISLAND.
AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DANNEBROG...OR 11 MILES
NORTHWEST OF GRAND ISLAND...AND MOVING SOUTHEAST AT 15 MPH.
* THE THUNDERSTORM WILL BE NEAR...
GRAND ISLAND BY 515 PM CDT
ALDA BY 520 PM CDT
DIME SIZE HAIL...AND WINDS OF 40 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4102 9828 4086 9828 4082 9853 4103 9863
4109 9848
TIME...MOT...LOC 2144Z 337DEG 13KT 4103 9849PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
506 PM CDT THU SEP 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 3 NE IONIA 39.69N 98.31W
09/03/2009 E1.00 INCH JEWELL KS PUBLIC
ESTIMATED 3/4 INCH OF RAIN IN 15 MINUTES AS WELL
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
512 PM CDT THU SEP 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN 3 NE WEBBER 39.97N 98.00W
09/03/2009 M2.05 INCH JEWELL KS PUBLIC
2.05 INCHES OF RAIN WITH THE THUNDERSTORMS EARLY THIS
AFTERNOON
&&
NWSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
531 PM CDT THU SEP 3 2009
NEZ062-075-032315-
ADAMS-HALL-
531 PM CDT THU SEP 3 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
THIS INCLUDES THE CITY OF HASTINGS.
SOUTHEASTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA
AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DONIPHAN...OR 12 MILES SOUTH OF GRAND
ISLAND...AND MOVING SOUTH AT 20 MPH.
* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HANSEN...
TRUMBULL...
JUNIATA...
HASTINGS...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 300 AND 316.
DIME SIZE HAIL...AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH
THIS STORM. TORRENTIAL RAIN WILL ALSO FALL. EVENING COMMUTERS SHOULD
BE READY FOR POOR VISIBILITIES WHEN THIS STORM PASSES.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4056 9856 4082 9860 4088 9837 4082 9829
4064 9827 4061 9827
TIME...MOT...LOC 2229Z 341DEG 18KT 4076 9844PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT THU SEP 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 6 S JEWELL 39.58N 98.15W
09/03/2009 E1.00 INCH JEWELL KS TRAINED SPOTTER
&&
KINGThe Grand Island radar (KUEX), 46 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196130.